New Jersey, 2019

Winter Storm and Winter Weather in New Jersey, March 3 to 4, 2019

March 3 to 4, 2019 · NWS PHI · 8 events in 8 counties and zones

An offshore low pressure system brought a period of heavy precipitation to the mid-Atlantic. A mix of rain, sleet, and snow was observed, with snow confined mainly to interior areas and sleet and rain more abundant near the coast.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An offshore low pressure system brought a period of heavy precipitation to the mid-Atlantic. A mix of rain, sleet, and snow was observed, with snow confined mainly to interior areas and sleet and rain more abundant near the coast. Snowfall totals inland approached 10, with snowfall rates exceeding one inch per hour for several hours. A sharp gradient in snowfall with a steep drop in snow totals was observed just west of the Interstate 95 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 3, 3:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 3, 3:32 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
332 PM EST Sun Mar 3 2019

.SYNOPSIS...
A winter storm will continue to close in on the area this afternoon
into the overnight, bringing what could potentially be the largest
snowfall this season for some areas. High pressure builds into the
region tomorrow as the low lifts off to the northeast. Quiet weather
will persist through the remainder of the workweek, though highs
will remain slightly below average. An area of low pressure looks to
traverse the Southeast Friday, bringing the next chance for rain and
snow for the region.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Precipitation has begun to move into southern portions of the
forecast area this afternoon and will continue to fill in from SW-NE
this afternoon as isentropic lift increases ahead of a surface low
currently centered over the SE US. This low will move eastward this
afternoon into this evening and eventually part of it will redevelop
off the DE/NJ coasts tonight. Initial precipitation over the area
will be primarily rain over most of the area as surface temperatures
are relatively warm and the precipitation intensity initially at
least will be relatively light. With large dewpoint depressions it
is possible some areas particularly in western portions of the
forecast area may experience snow in the daylight hours due to wet-
bulbing, however this will likely have difficulty accumulating on
most surfaces.

Around sunset a shortwave along and an associated jet streak will
move towards the area. Dynamic lift associated with these upper
level features combined with increasing 850-700 warm advection ahead
of the approaching and deepening surface low will generate a period
of fairly intense precipitation over much of the area early this
evening. Given the diurnal timing (e.g. no sun) plus dynamic
cooling, expect rain over much of the area to switch to snow in
this period. This snow will accumulate fairly rapidly due to the
high rates making travel hazardous. The exception will be central
and southern Delmarva and coastal SE NJ where the precipitation will
likely stay rain through the event.

The main challenge with this event will be the advancing warm nose
aloft overnight, as this feature will result in snow transitioning
to sleet and/or rain wherever it crosses. There is naturally some
spread in guidance over how fast this feature advances northwestward
and also how far northwestward it gets (largely due to slight
discrepancies of the surface low track). Current hi-res guidance
brings this up to the I-95 corridor by late this evening and brings
it around the I-195 corridor just before midnight. This is a bit
further north than some earlier guidance was indicating and
consequently reduced snow amounts somewhat in this corridor as sleet
and rain show will potentially mix in later tonight reducing
amounts. It must be emphasized there is still quite a bit of
uncertainty in this area (the I-95 corridor) and slight changes in
the surface low track and thermal profiles (and also dynamic effects
which are often modeled poorly) may result in large changes in snow
amounts. Also lowered amounts more significantly in SE NJ as most
guidance has this area firmly in the rain/sleet zone for most of the
event (outside of maybe the initial early evening burst). West of I-
95 and north of around I-78 precipitation should be snow the entire
event and totals in the 5-8 inch range are expected with some
favored areas potentially receiving a little more than 8 inches.

The shortwave will have cleared the area by early Monday morning
concurrent with the sfc. low moving north and east. Consequently
precipitation will wane W-E once this occurs although some cooling
aloft may allow for rain or sleet to briefly transition back to snow
(although with light rates impacts from this will likely be
limited). Finally precipitation will likely have cleared the area by
daybreak as drier postfrontal northwesterly flow increases.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday will be a transition day for the region. Low pressure will be
quickly departing early in the day with any steady precip over by
6AM. Some lingering light rain or snow showers are possible to the
northeast early, but the trend will be for drying and, by the
afternoon, clearing. A large upper trough will be amplifying and
digging in to our west, but the brunt of it will hold off for
Monday. Still, decent CAA will be ongoing in the wake of the
departing storm throughout the day, so temperature rises into the
afternoon will be modest. We are fortunate, however, that
temperatures should hold above freezing in most areas through the
course of the day, with the exception of far northwest NJ and the
Poconos. This will preclude a flash freeze Monday morning.
Otherwise, a cool and blustery day but not bad weather for snow
clean-up.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The long term will be marked by an unseasonably cold midweek period
followed by moderation and a potential return to unsettled weather
late in the week. A robust longwave trough and associated closed
upper low near the Hudson Bay will very gradually rotate eastward
from Monday night through Thursday. This will bring with it an
outbreak of unseasonably cold air for this time of year. The story
on that has changed very little. We are still expecting both highs
and lows from Monday night through Thursday night to be 10 to 20
degrees colder than normal. The exact magnitude of the cold is not
certain, especially during the day. The strong March Sun argues for
warmer daytime highs, but this tends not to be as effective during
strong CAA, which will be occurring Tuesday and Wednesday. In
addition, widespread snow cover will make it quite challenging to
warm the air. And overnight, snow cover will certainly favor
enhanced cold especially in areas of clear skies and light winds. So
expecting it to be plenty cold days and nights. This looks like a
dry stretch also. Several shortwaves passing near and over the
region during this stretch, but all are moisture starved and nothing
more than isolated snow showers are anticipated. One of these
shortwaves will trigger cyclogenesis well offshore by Tuesday night,
but this will not impact us beyond tightening the pressure gradient
and bringing the winds up a little on Wednesday.

By Thursday night and into Friday, the trough finally pulls away,
though colder than normal air lingers into Friday. We then face a
potential pattern change as cold air generally retreats away from
our region. The large scale flow turns a little more zonal, and the
upper air pattern becomes shortwave dominated, so this naturally
lowers confidence. Will say that there do seem to be some
similarities to the pattern we saw for much of February with
troughing in the West and ridging in the East, but also cold air and
high pressure not far north over eastern Canada. So an early
hypothesis on the end of the week would feature something we've seen
several times this winter: a leading wave sliding over or south of
the region around Friday, with a larger storm behind it tracking to
our west through the Great Lakes. A good deal of the latest guidance
favors something like that. But at this early stage that this is
still speculative, and it's much too early for any details.

Dailies...

Monday night-Tuesday... Longwave trough overtakes the region with
strong CAA. Am a little concerned about conditions for the Tuesday
morning commute. We will do quite a bit of melting Monday, with many
surfaces likely staying or becoming wet. Any standing water will
freeze solid Monday night. So while a freeze-up is not much of a
worry Monday morning, it could be a bigger issue on Tuesday morning.

Tuesday night-Thursday night... Generally captured the idea here in
the overview above. Reinforcing shot of cold air comes through
Tuesday night with a shortwave passage, possibly accompanied by a
few snow showers in the higher terrain. Wednesday looks a little
breezy with tighter pressure gradient forced by developing offshore
storm. Not concerned about any wind chill headlines this period. Sub-
zero wind chills are likely in northern areas much of this period
with single digits and low teens elsewhere, but it's all below
advisory criteria. Just anomalously and annoyingly cold for March.
For the overnight periods, temperature values will be largely wind-
dependent. Tuesday night may stay a little warmer than forecast if
the winds ramp up sooner. Wednesday and Thursday nights have a
better chance for more efficient radiational cooling, though the air
mass starts to moderate by Thursday night. Regardless of exact
values, it'll be noticeably cold for March throughout this stretch.

Friday-Saturday... Gradual moderation in temperatures as the trough
pulls away. Looks like a Pacific shortwave may slide by the region
per ideas above. Would mean a potential snow or mixed precip event
around Friday, but does not look like a high impact event right now.
If current timing consensus holds, Saturday would be favored as a
dry day. Later in the weekend, broad troughing in the western and
central US should favor ridging in the East which would support a
storm tracking to our west with more wet weather outcomes as opposed
to winter weather. But again, plenty of time to watch this and the
general idea is just the chance for a return of unsettled weather by
late week and the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Rest of this afternoon...Lowering CIGS then VSBYS with snow N/W and
rain S/E. Rain should change to snow across the KILG-KPHL-KPNE-KTTN
corridor. Precipitation intensity increasing towards dusk.

Tonight... Widespread LIFR/IFR conditions at KRDG/KABE with Moderate
or heavy Snow much of the night tapering off late. Mostly IFR/LIFR
across the Delaware Valley with mostly SN but also PL and RA
possible, tapering late. KACY/KMIV will also have low CIGS, but
VSBYS may not be too low with -SN and mostly RA. Light winds early
the N or NW winds around 10 knots towards dawn.

Monday... Lingering MVFR ceilings expected for most areas in the
morning. MVFR potentially lingering into the afternoon especially
for RDG and ABE. Elsewhere, trending towards VFR but patchy areas of
MVFR ceilings possible for most of the day. NW winds 10 to 15 kt
gusting to 20 kt.

Outlook...

Monday night-Tuesday night... VFR. Westerly winds 5 to 10 kt.

Wednesday-Wednesday night... VFR. WNW winds during the day Wednesday
increase to 10 to 20 kt with gusts near to above 25 kt. Winds
diminish to 5 to 10 kt Wednesday night.

Thursday... VFR. Westerly winds around 10 kt with gusts up to 20 kt.

Thursday night-Friday... Winds turn light and variable. Ceiling and
visibility restrictions possible by Friday.

&&

.MARINE...
Onshore winds have developed today across the waters but remain well
below advisory levels currently. Winds will become more
northeasterly or even northerly with time tonight as they slowly
approach advisory criteria. Seas on the Atlantic waters will also
build slowly through the overnight hours, with 5+ ft seas likely
being reached or exceeded by daybreak Monday. Winds and seas will
peak on Monday morning, with north winds becoming northwest 15 to 25
kts with gusts to 30 kts and seas building up to 7 feet. Winds
should diminish below advisory criteria on Delaware Bay Monday
evening and on the Atlantic waters late Monday night.

The small craft advisory was unchanged with this afternoon's
forecast. For Delaware Bay, it goes into effect at 1 am and lasts
through 7 pm Monday. For the Atlantic waters, it goes into effect at
1 am and last through 1 am Tuesday.

Rain is spreading over Delaware Bay and the Atlantic waters at this
time, and will likely mix with some snow and/or sleet on the New
Jersey Atlantic waters and upper portions of Delaware Bay this
evening. Precipitation should taper off late tonight into Monday
morning. Visibility restrictions should be expected during the
precipitation, especially if any wintry mix occurs. Additionally,
cannot rule out a lightning strike on Delaware Bay or the southern
Atlantic waters this evening into the early overnight hours. Any
embedded storm may produce erratic seas/gusts, as well.

Outlook...

Tuesday through Wednesday night: Sub-advisory winds/seas expected.
Light freezing spray possible Tuesday night through Wednesday night.

Thursday: Advisory-level northwest winds possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 7 AM EST Monday for PAZ054-055-
     060>062-070-071-101>106.
NJ...Winter Storm Warning until 7 AM EST Monday for NJZ001-007>010-
     012>020-027.
     Winter Weather Advisory until 7 AM EST Monday for NJZ021-022-
     026.
DE...Winter Storm Warning until 7 AM EST Monday for DEZ001.
     Winter Weather Advisory until 7 AM EST Monday for DEZ002.
MD...Winter Storm Warning until 7 AM EST Monday for MDZ008.
     Winter Weather Advisory until 7 AM EST Monday for MDZ012-015.
MARINE...Small Craft Advisory from 1 AM Monday to 1 AM EST Tuesday for
     ANZ450>455.
     Small Craft Advisory from 1 AM to 7 PM EST Monday for ANZ430-
     431.

&&

Synopsis...Davis
Near Term...Carr
Short Term...O'Brien
Long Term...O'Brien
Aviation...O'Brien/O'Hara
Marine...CMS
Hazardous weather outlook, Mar 3, 3:21 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
321 PM EST Sun Mar 3 2019

DEZ001-MDZ008-NJZ001-007>010-012>020-027-PAZ054-055-060>062-070-071-
101>106-042030-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
321 PM EST Sun Mar 3 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-MDZ012-015-NJZ021-022-026-042030-
Kent-Kent MD-Queen Annes-Cumberland-Atlantic-Coastal Ocean-
321 PM EST Sun Mar 3 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for central Delaware, northeast
Maryland and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-004-MDZ019-020-NJZ023>025-042030-
Inland Sussex-Delaware Beaches-Talbot-Caroline-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-
321 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for southern Delaware, northeast
Maryland and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-042030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
321 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Hunterdon

When
March 3, 5:00 PM EST to March 4, 3:00 AM EST
Where
Hunterdon forecast zone
Reported by
Public
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

A report was received from Byram of 7.0 inches of snow.

Winter Storm, Mercer

When
March 3, 5:00 PM EST to March 4, 3:00 AM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

A trained spotter in Princeton reported 3.4 inches of snow. Higher totals likely occurred in the western half of the county based on nearby reports.

Winter Storm, Middlesex

When
March 3, 5:00 PM EST to March 4, 4:00 AM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

A trained spotter in Port Reading reported 6.0 inches of snow.

Winter Storm, Morris

When
March 3, 5:00 PM EST to March 4, 3:00 AM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

A trained spotter in Green Pond reported 9.1 inches of snow, with widespread 7 to 9 inch totals across the county.

Winter Storm, Somerset

When
March 3, 5:00 PM EST to March 4, 3:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

A trained spotter in Somerset reported 7.8 inches of snow.

Winter Storm, Sussex

When
March 3, 5:00 PM EST to March 4, 2:00 AM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

A trained spotter in Highland Lakes reported 8.2 inches of snow.

Winter Storm, Warren

When
March 3, 5:00 PM EST to March 4, 3:00 AM EST
Where
Warren forecast zone
Reported by
Public
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

A report was received of 8.0 inches of snow in Oxford.

Winter Weather, Western Monmouth

When
March 3, 5:00 PM EST to March 4, 4:00 AM EST
Where
Western Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

A trained spotter in Freehold reported 3.2 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802038, 802044, 802060, 802063, 802065, 802067, 802068, 802069.